Skip to main content
Bill Bogley in front of shrubbery

William A. Bogley

Department Head
Department of Mathematics

William A. Bogley

Department Head
Department of Mathematics

Background

Biography

Bill joined the OSU faculty in 1990. He spent some formative years as Associate Dean in the University Honors College, where his principal duty was to recruit coursework from every corner of campus. A multi-perspective view of the university has been further informed by years of involvement in shared governance with the Faculty Senate and a much briefer stint working in Academic Affairs. Bill has served as Lead Advisor, Associate Chair, and now Head of the Mathematics Department.

Education

Ph.D. in Mathematics, University of Oregon, 1987

M.S. in Mathematics, University of Oregon, 1983

A.B. in Mathematics, Dartmouth College, 1981

Research

Areas of interest and publication: Structure and shift dynamics for cyclically (and symmetrically) presented groups Asphericity of cell complexes and cohomology of groups Relative homotopy groups and equations over groups Actions on cell complexes and finiteness properties of groups Combinatorial geometry and algorithmic/decidability properties of groups Wild metric cell complexes and omega-group structures, in which certain infinite products can be formed subject to suitable generalizations of the associativity axiom.

Research Interests

  • Topological Group Theory

Research Area

Data Science

Publications

  • William A. Bogley, Martin Edjvet, and Gerald Williams, Aspherical relative presentations all over again, to appear in Groups St. Andrews 2017 (31 pp). arXiv:1809.03460. Willam A. Bogley and Forrest W. Parker, Cyclically presented groups with length four positive relators, J. Group Theory 21 (2018), 911-948, published online 6/15/2018. arXiv:1611.05496 W. A. Bogley and Gerald Williams, Coherence, subgroup separability, and metacyclic structures for a class of cyclically presented groups, J. Algebra 480 (2017) 266–297. arXiv:1606.00216 W. A. Bogley and Gerald Williams, Efficient finite groups arising in the study of relative asphericity, Math. Z. (2016) 284:507–535. PDF arXiv:1607.01951 W. A. Bogley, On shift dynamics for cyclically presented groups, J. Algebra 418 (2014), 154-173. PDF arXiv:1312.5382